Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Mar 30, 2002, 5:43 PM CST for Cherokee County, Nacogdoches County, Texas. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2002, 5:43 PM CST (23:43 UTC)
- Expired
- Mar 30, 2002, 6:30 PM CST
- In force
- 47 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Cherokee County, TX, Nacogdoches County, TX
The radar
The Shreveport radar (KSHV), 128 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:46 PM CST | Hail 1.75 | Rusk, TX | |
| Mar 30, 5:58 PM CST | Hail 1 | Looneyville, TX | |
| Mar 30, 6:00 PM CST | Hail 1 | Douglass, TX | |
| Mar 30, 6:11 PM CST | Hail 1 | Cushing, TX | |
| Mar 30, 6:15 PM CST | Tornado F0 | Douglass, TX | Damage was confined to a few felled pine trees, broken tree tops and tree limbs. This tornado remained in Nacogdoches County, TX. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 1:00 PM CST | Tornado Watch | SPC | 5 hr |
| Mar 30, 5:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
501 WUUS54 KSHV 302343 SVRSHV TXC073-347-310030- /NEW.KSHV.SV.W.0059.302341-310030/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 541 PM CST SAT MAR 30 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NACOGDOCHES COUNTY IN EASTERN TEXAS CHEROKEE COUNTY IN NORTHEAST TEXAS * UNTIL 630 PM CST * AT 541 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ALTO. THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER ALTO AT 550 PM CST AND NORTHWEST NACOGDOCHES COUNTY BY 600 PM CST. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO AN INCH OR MORE IN DIAMETER AND WINDS OF 60 TO 70 MPH. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... NACOGDOCHES COUNTY IN EASTERN TEXAS CHEROKEE COUNTY IN NORTHEAST TEXAS UNTIL 630 PM CST.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:55 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 30, 2:55 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 255 PM CST SAT MAR 30 2002 WILL CONTINUE WITH SAME FORECAST TRENDS WITH FLOOD WATCH TONIGHT ACROSS NORTHERN AND WESTERN PORTIONS OF FORECAST AREA. MESOETA CONTINUES THE HEAVY RAIN THREAT IN THIS AREA...WHICH HAS EXPERIENCED AMOUNTS EXCEEDING 4 INCHES IN SOME LOCATIONS. EXPECT ANOTHER 1 TO 3 INCHES OF RAIN TONIGHT...MAINLY ACROSS NORTHERN PORTIONS OF WATCH AREA....WITH PRECIP PROLONGED INTO EARLY SUNDAY MORNING WITH WRAP AROUND FROM LOW. MODELS HAVE LOW OVER SHV AROUND 12Z SUNDAY...AND WITH DRY SLOT MOVING IN FROM SOUTHWEST...SO EAST CENTRAL TEXAS SHOULD BE IN CLEAR FIRST. BY SUNDAY AFTERNOON...MOST OF CWA SHOULD BE RAIN FREE BEHIND THE DEPARTING LOW. DRY AND MILD WEATHER FORECAST FOR MONDAY WITH HIGH TEMPS IN THE UPPER 60S AND LOWER 70S. WILL ALLOW EXTENDED WORDING TO REMAIN DRY...BUT TOWARD THE END OF WEEK A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS WITH FRONTAL PASSAGE WEDNESDAY. WARM FIRST HALF OF WEEK WITH SLIGHTLY BELOW NORMALS END OF WEEK. SHV 58/73/50/72 8400 MLU 56/71/48/70 8300 TXK 50/65/46/71 +400 TYR 53/69/49/73 +300 LFK 57/75/50/74 8200 .SHV...FFA THROUGH TONIGHT... ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151. 14
In the hours before
Local storm report, Mar 30, 4:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
440 PM CST SAT MAR 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM 2 W ATLANTA TX WIND DAMAGE
03/30/02 CASS DOWNBURST WINDS OF 80-100 MPH
ON WEST AND SOUTH SIDE OF
ATLANTA INITIAL DAMAGE PATH
MEASURED 3/4 MILE IN
DIAMETER...WITH ENDING PATH
MEASURING 3.3 MILES WIDE TOTAL
DAMAGE PATH MEASURED WAS 5.1 MILES
LONG REPORT FROM NWS SURVEY
0755 AM ATLANTA TX WIND DAMAGE
03/30/02 CASS DOWNBURST WINDS PARTIALLY
STRIPPED A MCDONALDS SIGN
AWNING COLLAPSED ON A CAR
AT A TEXACO STATION PINE
TREE MEASURING 1/2 - 1 FOOT
IN DIAMETER UPROOTED A GAS
MAIN IN ATLANTA TREES ON
HOUSES ALONG HWY 251 JUST
SOUTH OF ATLANTA REPORT
FROM LAW ENFORCEMENT
0815 AM DODDRIDGE AR WIND DAMAGE
03/30/02 MILLER ROOF AND INSOLATION BLOWN
OFF A HOUSE IN THE BRIGHT
STAR COMMUNITY PORCH WAS
BLOWN DOWN NUMEROUS TREES
DOWN OVER ROADS REPORT
FROM LAW ENFORCEMENT
0855 AM SHREVEPORT LA NON TSTM WIND GUST
03/30/02 CADDO ASSOCIATED WITH COLD
FRONTAL PASSAGE AWNINGS
WERE BLOWN OFF IN PARKING
LOT AT HARRAHS CASINO IN
DOWNTOWN SHREVEPORT ROOF
DAMAGE SUSTAINED AT PARKING
GARAGE AT THE CASINO 1 CAR
DAMAGED IN GARAGE REPORT
FROM OEP
0930 AM 1 S NASHVILLE AR FLOODING
03/30/02 HOWARD INTERSECTION OF HIGHWAY 27 AND
TRENTON BLVD WAS UNDERWATER
REPORT FROM LAW ENFORCEMENT
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:35 AM CST | Severe Thunderstorm Warning | SHV | Red River | 55 min |
| Mar 30, 5:29 AM CST | Flash Flood Warning | SHV | Red River | 6 hr |
| Mar 30, 4:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 37 min |
| Mar 30, 5:13 PM CST | Severe Thunderstorm Warning | SHV | Upshur | 47 min |
| Mar 30, 5:17 PM CST | Tornado Warning | SHV | Rusk | 43 min |
| Mar 30, 5:34 PM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 41 min |
| Mar 30, 5:51 PM CST | Severe Thunderstorm Warning | SHV | Cass | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.